Alert archive / Arizona / Flash Flood Warnings in 2017

Flash Flood Warning 62, NWS Flagstaff, AZ

July 25, 2017Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 25, 2017, 7:41 PM MST for Coconino County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2017, 7:41 PM MST (02:41 UTC)
Expired
Jul 25, 2017, 10:45 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Coconino County, AZ

The radar

The Cedar City radar (KICX), 131 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 2.7 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2017-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2017-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
894 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

546 
WGUS55 KFGZ 260241
FFWFGZ
AZC005-260545-
/O.NEW.KFGZ.FF.W.0062.170726T0241Z-170726T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
741 PM MST TUE JUL 25 2017

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Coconino County in north central Arizona...

* Until 1045 PM MST

* At 735 PM MST, river gauges on the Paria River near Lees Ferry 
  continue to indicate high flow. Flood waters will continue to move 
  through the canyon this evening and the Flash Flood Warning has 
  been extended.

* Some locations that will experience flooding include...
  Paria River Canyon to Lees Ferry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

&&

LAT...LON 3683 11160 3700 11202 3700 11155 3688 11153

$$
1 follow-up statement
261 
WGUS75 KFGZ 260542
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
1042 PM MST TUE JUL 25 2017

AZC005-260550-
/O.EXP.KFGZ.FF.W.0062.000000T0000Z-170726T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino-
1042 PM MST TUE JUL 25 2017

...THE FLASH FLOOD WARNING FOR COCONINO COUNTY WILL EXPIRE AT 1045 PM
MST...

At 1040 PM MST, river gauges at the Paria River near Lees Ferry were 
receding. The levels were still about 1.5 feet above normal, but the 
flood waters will continue to drain from Paria Canyon and return to 
normal overnight. Therefore, the Flash Flood Warning will expire at 
1045 PM MST.

LAT...LON 3683 11160 3700 11202 3700 11155 3688 11153

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 3:20 PM MST, 4 hours 21 minutes earlier.

Area forecast discussion, Jul 25, 3:20 PM MST, 4 hours 21 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
320 PM MST Tue Jul 25 2017

.SYNOPSIS...Showers and thunderstorms will persist through this
evening across northwest Arizona, with isolated coverage
elsewhere. A marked decrease in storm coverage is anticipated
Wednesday through Thursday. A return to typical monsoon
conditions are expected to return starting Friday.

&&

.DISCUSSION...
Widespread rain showers with embedded thunderstorms will continue
across areas west and north of a line from Page-Flagstaff-Prescott
through mid evening. An outflow boundary is seen in moving
southeastward through Coconino and Yavapai counties now, and is
helping to fire off some convection in these areas. Elsewhere
storm coverage is far less than the past few days.

For Wednesday through Thursday - drier and more stable air is
forecast to move over central and western Arizona, leading to
decrease in daytime storm coverage. Moisture lingers along the
AZ/NM border with scattered storms. Storm chances were removed
for the overnight hours for areas below 6000 feet.

Friday through Tuesday - high pressure centered near the four
corners will result in a gradually moistening east to southeast
flow for northern Arizona. Thus expect a return to more typical
monsoon storm coverage. In addition models also hinting at
another inverted trough moving westward across central AZ in the
Friday Saturday time frame. This may bring some stronger night
time storms as well, and we will be working to refine the time line
on this.

&&

.AVIATION...For the 00Z package...Numerous showers and thunderstorms
will continue along and west of a KPRC-KFLG-KPGA line until 03z...
elsewhere isolated. MVFR/IFR conditions are likely in the stronger
storms. Activity will decrease and mostly end by 06Z with VFR
conditions spreading across northern Arizona. Look for another round
of isolated showers and storms on Wednesday. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...A slightly drier air mass will spread across
northern Arizona on Wednesday and Thursday. The result will be a
generally lower level of activity with generally isolated afternoon
and evening showers and storms. Look for slightly warmer
temperatures.

Friday through Sunday...For Friday moisture will begin to sneak back
across Arizona with an increased chance of showers and storms. On
Saturday and Sunday, a renewed push of moisture is expected to
deliver another round of active monsoon weather to the fire
district.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...DL
AVIATION...McCollum
FIRE WEATHER...McCollum

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Jul 25, 4:07 AM MST, 15 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
407 AM MST Tue Jul 25 2017

AZZ004>018-037>040-260200-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
407 AM MST Tue Jul 25 2017

This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.

.DAY ONE...Today and Tonight

Deep monsoon moisture will remain over northern Arizona today.
Expect another round of scattered showers and thunderstorms into
early evening, with the highest chances over Coconino and Yavapai
Counties. A few of the storms could produce heavy rainfall and
localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A decrease in storm coverage is expected Wednesday and Thursday
before ramping back up by Friday and the Weekend.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Local storm report, Jul 25, 4:37 PM MST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
437 PM MST TUE JUL 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     FLASH FLOOD      1 NW LEES FERRY         36.87N 111.59W
07/25/2017                   COCONINO           AZ   OTHER FEDERAL

            RIVER GAUGE ON THE PARIA RIVER AT LEES FERRY
            MEASURED A STAGE OF 6.16 FEET INDICATING
            BETWEEN A 1.5 TO 2 FOOT RISE.

&&

MCT

Nearby

Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.